What Are the Long Term Effects of Adderall?
Adderall is a life-changing prescription drug for people with ADHD. It boosts their ability to concentrate and perform at the same level as their peers. Unfortunately, college students without ADHD are abusing Adderall to get an edge on the competition and study for hours on end.
Over time, abuse of Adderall can lead to some serious complications. Read on to learn about the long term effects of Adderall.
Table of Contents
- Increased Anxiety
- High Blood Pressure
- Mood Swings and Psychosis
- Worried About the Long Term Effects of Adderall?
One of the first signs of Adderall addiction is an increased level of anxiety. Adderall is a stimulant that has an effect on the brain’s reward center chemicals like serotonin and dopamine. Adderall causes the brain to flood with these chemicals, increasing that person’s attention span and motivation.
However, in people who are already predisposed to anxiety, stimulants like Adderall and caffeine can cause them to experience higher levels of anxiety. Dependence on Adderall reduces your body’s ability to produce dopamine and serotonin naturally. This may cause strong feelings of anxiety when not using Adderall.
High Blood Pressure
Adderall stimulates the central nervous system. When the user takes the drug, they will experience things like increased heart rate, shortness of breath, and high blood pressure. Increases in blood pressure are dangerous for people who already have high blood pressure.
High blood pressure dramatically increases your risk of stroke and heart attack. The more someone abuses Adderall, the greater their risk of serious consequences from high blood pressure.
Mood Swings and Psychosis
Stimulants like Adderall and Ritalin have a strong link to mental conditions like mood swings, hallucinations, and psychosis. This is particularly true in people who abuse Adderall and do not have ADHD. In these persons, Adderall causes the amygdala to become overactive and cause the brain to produce more dopamine.
Long term abuse of Adderall damages the part of the brain that produces dopamine, and that damage is not repairable, even if someone is able to recover from their addiction. This leads to severe depression and an inability to regulate mood.
Like most medications, you can overdose on Adderall. Look for symptoms like hallucinations, agitation, nausea and vomiting, rapid heartbeat, seizures, and dilated pupils. If you suspect a friend or loved one is overdosing on Adderall, seek emergency medical care right away.
Worried About the Long Term Effects of Adderall?
The pressure for students to perform academically while also having a robust social life has led to widespread abuse of Adderall. In the short term, students may achieve their goals, but the long term effects of Adderall are serious. If a friend or loved one is struggling with Adderall abuse, then its important that they get help to avoid serious complications like stroke or a heart attack.
Want more articles about living your best life? You’ve come to the right place! Check out the rest of our blog for articles about everything from travel to home life.